Q. Is it true that you can get a tingling feeling from taking too much vitamin B6?
A. Vitamin B6 is a water-soluble vitamin that’s involved in over 100 different enzyme reactions in the body, many of them involving protein metabolism. Adults need just a small amount — less than 2 milligrams (mg) a day — and a wide variety of foods contain B6, so a reasonably balanced diet provides most people with all they need.
But B6 has been touted as a treatment for everything from carpal tunnel syndrome to asthma to premenstrual syndrome, so many people take much larger amounts in pill form. The quality of the evidence for B6 supplements having any benefit varies, but over all, it’s pretty weak for these common conditions.
The answer to your question is yes, B6 can produce a tingling sensation. Large doses of the vitamin can affect the nerves that carry sensory information to the brain, and tingling is one of the symptoms of sensory neuropathy, as it is called. How large is a large dose? Quite large. Case reports suggest people are affected after taking 2,000 mg a day or more for an extended period (at least several months). But other sources say effects can start at 500 mg a day, and the Institute of Medicine, out of an abundance of caution, set the safe upper limit for B6 even lower, at 100 mg a day. There are some people with rare conditions that may benefit from B6 in that amount.
The good news is that if someone takes too much vitamin B6 and develops sensory neuropathy, the symptoms will usually go away once he or she stops taking so much of the vitamin, although it may take several months for symptoms to disappear completely.
— Bruce Bistrian, M.D., Ph.D.
Beth Israel Deaconess Medical Center, Boston